Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 1, 2004, 3:43 PM EDT for Albany County, Rensselaer County, Saratoga County, New York. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2004, 3:43 PM EDT (19:43 UTC)
- Expired
- Jul 1, 2004, 4:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY
The radar
The Albany radar (KENX), 50 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:08 PM EDT | FLASH FLOOD | Speigletown, NY | LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT DURATION |
| Jul 1, 4:08 PM EDT | FLASH FLOOD | Speigletown, NY | LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT DURATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 011947
FFWALY
NYC001-083-091-012045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT THU JUL 1 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALBANY COUNTY IN EAST CENTRAL NEW YORK
THIS INCLUDES THE CITY OF...COHOES
RENSSELAER COUNTY IN EAST CENTRAL NEW YORK THIS INCLUDES THE CITY
OF TROY
SARATOGA COUNTY IN EAST CENTRAL NEW YORK
THIS INCLUDES THE CITY OF...WATERFORD
* UNTIL 445 PM EDT
* AT 341 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM NEAR COHOES...MOVING EAST AT 5 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
6 MILES NORTH OF WYANTSKILL AND 6 MILES NORTH OF WYNANTSKILL BY 350
PM EDT
OVER CENTER BRUNSWICK BY 400 PM EDT
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4329 7382 4326 7384 4322 7377 4328 7373
4326 7367 4330 7361 4306 7359 4288 7368
4287 7349 4265 7353 4268 7371 4246 7380
4241 7425 4273 7416 4278 7381 4290 7391
4296 7409 4336 7416 4340 7389
$$
SNDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 12:45 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 1, 12:45 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1245 PM EDT THU JUL 1 2004 .DISC...QUICK UPDATE TO INCLUDE THE WATCH AND SOME STRONG WORDING OF THUNDERSTORMS. NO CHANGES TO LATER PERIODS AT THIS TIME. .AVIATION...CONDITIONS WILL DETERIORATE TO MVFR...WITH SCATTERED IFR/LIFR IN THUNDERSTORMS AND HEAVIER SHOWERS. ACTIVITY IS INCREASING AND THERE HAS BEEN A WATCH ISSUED NW OF ALBANY. STORMS COULD PRODUCE LOCALLY LARGE HAIL AND STRONG GUSTY WINDS...ON A WIDELY SCATTERED BASIS. MORE SHOWERS AND STORMS ARE EXPECTED THIS EVENING...SLOWLY DYING OFF TONIGHT. HOWEVER...CONDITIONS WILL LIKELY REMAIN AT THE MVFR/IFR THRESHOLD DUE TO LOWER CLOUDS...PATCHY FOG AND HAZE. .HYDROLOGY...NO CHANGES TO EARLIER THINKING. PLEASE REFER TO THE PREVIOUS AFD. .ALY WATCHES/WARNINGS/ADVISORIES... NY...SVR THUNDERSTORM WATCH FOR NYZ-032-033-038-039-040-082 TIL 22Z. VT...NONE. MA...NONE. CT...NONE. **********PREVIOUS FORECAST DISCUSSION******************* .SYNOPSIS...INCREASING HEAT AND HUMIDITY WILL OCCUR TODAY AS A WARM FRONT LIFTS NORTH OF THE REGION THIS MORNING. A COLD FRONT WILL SWEEP SOUTHEAST FROM THE EASTERN GREAT LAKES THIS AFTERNOON...AND MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND LATE TONIGHT. A LARGE RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATE FRIDAY INTO THE FIRST HALF OF SUNDAY...BEFORE ANOTHER STORM SYSTEM MOVES FORM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY ON MONDAY...BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS LATE SUNDAY AND MONDAY. && .SHORT TERM (THROUGH FRIDAY)...MANY FVRBL FCTRS FOR STG TO LCLY SVR STORMS THIS AFT...HOWEVER WND FIELDS ALOFT RELATIVELY WK ONLY 10-20KTS AT H8...25-35KTS AT H5 AND 35-45KTS AT H2 THRU 12Z SO STORMS MAY NEED TO GENERATE THEIR OWN WNDS. GOOD DIRECTIONAL SHR EXISTS EVEN THOUGH SPEED SHR LACKING AND HELICITY VALUES BTWN 00Z AND 06Z IN 50-100 RNG. CAPES OFF ETA ABV 2000 J/KG ACRS A GOOD PTN OF FA LATE AFT AND EVNG...BUT AS USUAL MAY BE SOMEWHAT OVERDONE. WBZ VALUES IN 9000-10000 FT RNG...STG MSTR CONV...STG THETA E RDG INTO ERN NY AND WRN NEW ENG BTWN 00Z AND 06Z AND SFC DEWPOINTS RISING TO LOW TO MID 60S SHLD AT LEAST RSLT IN SCT CNVCTN WITH HIGHEST POPS ACRS NW PTN OF FA. TIMING OF CDFNT PASSAGE IS WELL AFT SFC HTG WITH FNT JST ENTERING WRN PTN OF FA ARND MIDNIGHT AND RCHG SE PTN OF FA SHRTLY AFT DAYBREAK ON FRI. FNT THEN STALLS JST TO OUR S ON FRI SO WL LEAVE CHC POPS IN FOR ULSTER...DUTCHESS...LITCHFIELD AND BERKSHIRE COUNTIES ON FRI. TMPS LOOK HIGHER TDY AND FRI ACRS BULK OF FA WITH MNY AREAS ABV 80. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFT A DRY DAY ON SAT...QSTN BCMS HOW QUICK DOES STG SFC AND MID LVL RDG BREAK DOWN AND WHERE WL ENERGY AHD OF LOW MOVG THRU GRTLKS ALIGN ITSELF LATE SUN INTO MON. AT THIS POINT LOOKS DRY THRU FRST HLF OF 4TH OF JULY...BUT PCPN PSBL BFR DARK ACRS AT LEAST NW PTN OF FA. AT THIS TIME BULK OF ENERGY RIDES OVR NRN PERIPHERY OF DEPARTING RDG WHICH WLD KEEP BULK OF PCPN AT LEAST INITIALLY N OF FA. LOOKS LIKE A FAIRLY EXTENSIVE AREA OF PCPN AHD OF FNT ON MON WITH FROPA EXPECTED LATE IN THE DAY. NO CHNGS AT THIS POINT BYND DAY 5. && .AVIATION...VFR CONDITIONS ARE EXPECTED INTO THE MID TO LATE AFTERNOON WITH THE EXCEPTION OF MVFR TO POSSIBLY IFR VISIBILITIES DUE TO FOG EARLY THIS MORNING IN A FEW LOCATIONS (KGFL BEING ON LOCAL). ANY FOG WILL BURN OFF VERY QUICKLY WITH STRONG SUN. EXPECT MVFR TO POSSIBLY IFR CONDITIONS WITH CONVECTION THAT DEVELOPS ACROSS REGION THIS AFTERNOON. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE LATE AFTERNOON INTO THE EVENING HOURS WHEN THE GREATEST INSTABILITY IS PRESENT...UPPER LEVEL DYNAMICS ARE IN PLACE AND SURFACE COLD FRONT BEARING DOWN ON AREA. CHANCES FOR CONVECTION WILL END NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. THERE MAY BE A LINGERING THREAT ACROSS THE EXTREME SOUTHEAST PORTION FORECAST AREA LATE TONIGHT INTO FRIDAY IN THE VICINITY OF THE FRONTAL BOUNDARY WHICH WILL BE SLOW TO PRESS TO THE SOUTH. && .HYDROLOGY...PW VALUES INCRS TO 1.25 BY THIS EVNG AND WITH CAPES APPRCHG 2000 J/KG ACRS A GOOD PTN OF FA LATE TDY INTO THIS EVNG SOM TSTMS MAY CONTAIN HVY DOWNPOURS. STORMS SHLD MOV 250-270 AT 20-30KTS SO MAIN CONCERN WLD BE TRAINING. MST AREAS WHICH RECEIVE PCPN WL SEE QPF AMTS IN 0.25 TO 0.50 INCH RNG AND NOT ALL LCTNS XPCTD TO RECEIVE RAIN. LOCALIZED 1 TO 2 INCH AMTS PSBL. THE LATEST GFS RUN BRINGS THE BULK OF THE PRECIP WEST AND NORTH OF US UP THE ST LAWRENCE VALLEY SUNDAY AFTERNOON AND NIGHT. AT PRESENT DO NOT HAVE A LOT OF CONFIDENCE THIS FAR OUT. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE. VT...NONE. MA...NONE. CT...NONE. &&
Hazardous weather outlook, Jul 1, 4:33 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 433 AM EDT THU JUL 1 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY A COLD FRONT WILL MOVE INTO THE REGION TONIGHT WITH SOME SHOWERS AND THUNDERSTORMS DEVELOPING OUT AHEAD OF IT. THUNDERSTORMS THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL ACROSS PORTIONS OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAYS TWO THOUGH SEVEN... MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY. ...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS EVENING.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:50 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 55 min |
| Jul 1, 3:52 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 53 min |
| Jul 1, 5:23 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 52 min |
| Jul 1, 7:53 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 37 min |
| Jul 1, 7:54 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 36 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.